Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2011 Jan;45(1):e2. doi: 10.1345/aph.1P461. Epub 2011 Jan 4.

Elevated international normalized ratio from vitamin K supplement discontinuation.

Author information

  • 1College of Pharmacy & Health Sciences, Des Moines, IA, USA. andrew.miesner@drake.edu

Abstract

OBJECTIVE:

To report a case of a critically elevated international normalized ratio (INR) following discontinuation of a vitamin K supplement in a patient receiving warfarin.

CASE SUMMARY:

A 64-year-old man with atrial fibrillation received warfarin for primary stroke prevention. He was initiated on low-dose vitamin K supplementation therapy secondary to a high level of INR variability. The patient was stabilized on this therapy for approximately 9 months with a mean INR of 2.02 and a warfarin dose ranging from 6.5 to 7.5 mg/week. At a visit with his primary care physician, the patient's INR was subtherapeutic at 1.5. He had not been taking his vitamin K supplement for nearly a week, but had not missed any doses of warfarin. The vitamin K supplement was discontinued and his warfarin dose was increased by 14.3%. Nearly 2 weeks later the patient presented with a critically elevated INR of 8.5, but no acute bleeding. No other factors affecting the INR could be determined. After a dose of 2.5 mg of vitamin K was administered and warfarin was withheld for 2 days, the patient's INR returned to 2.9. Low-dose vitamin K supplementation and warfarin at a lower dose of 7 mg/week were restarted. His INR remained relatively stable, with no ensuing critical INR changes or other sequelae.

DISCUSSION:

Vitamin K supplement removal was believed to be a major contributor to the critically elevated INR. While the warfarin dose had been increased according to the clinic protocol (14.3% for an INR of 1.5), the timing of the INR elevation following supplement removal follows pharmacodynamic expectations of clotting factor synthesis. This case is labeled a category D error.

CONCLUSIONS:

Discontinuation of vitamin K supplementation therapy might result in elevation of INR.

PMID:
21205949
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk